Postinflammatory hyperpigmentation, or postinflammatory hypermelanosis, is a disorder in which patches of increased pigment develop on the skin, appearing brown or black in color. These patches develop in areas which have previously been affected by inflammation. Possible causes of skin inflammation include burns, injury, infection and allergic reactions. Postinflammatory hyperpigmentation usually resolves on its own within about a year, but treatments are available, which include medications and some surgical procedures. Even with treatment, it may take time for the condition to disappear, and some people choose to conceal the affected skin using makeup.
Two different processes can give rise to postinflammatory hyperpigmentation. In some cases, the outer layer of skin, or epidermis, may become inflamed and, as part of what is known as the inflammatory response, cells known as melanocytes are stimulated to produce more of the pigment melanin. This pigment is transferred to surrounding cells in the epidermis, causing what is called epidermal hypermelanosis. Sometimes inflammation affects the lowest layer of the epidermis, and the released melanin then enters the skin layer below, known as the dermis. This process is known as dermal melanosis, and it causes areas of increased pigment to form at a deeper level.
Postinflammatory hyperpigmentation symptoms mainly consist of the development of patches of darker colored skin, which may vary in shade from brown through to black. When the extra pigment deposits are located in more superficial layers of the skin, the patches tend to be lighter in color. Pigment accumulating in deeper levels of the skin usually appears darker. The diagnosis of postinflammatory hyperpigmentation can be made when there is a history of previous injury or disease that occurred in the same areas of skin where darker patches later developed.
Some common cutaneous conditions, such as acne and eczema, may lead to postinflammatory hyperpigmentation. Once present, the areas of pigment may become even darker if exposed to ultraviolet light. Certain drugs may also make the condition worse, including antimalarial medicines, the antibiotic tetracycline and some medications used in the treatment of cancer.
Postinflammatory hyperpigmentation treatment is not always necessary and some people may decide it is simpler to wait until the patches fade, using sunscreen to avoid making them darker and concealing them with cosmetics. Available treatment options include creams which lighten the skin, steroids and drugs known as retinoids. Often, a combination of treatments is required to reduce epidermal hyperpigmentation, and unfortunately there is no effective remedy for the deeper-sited dermal hyperpigmentation.